Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 340, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 8, 2023, 6:04 PM MDT for El Paso County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2023, 6:04 PM MDT (00:04 UTC)
- Expired
- Jul 8, 2023, 6:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 56 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 4:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.1 hours before the alert went out and 380 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5983 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WUUS55 KPUB 090004
SVRPUB
COC041-090030-
/O.NEW.KPUB.SV.W.0340.230709T0004Z-230709T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
604 PM MDT Sat Jul 8 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
East central El Paso County in east central Colorado...
* Until 630 PM MDT.
* At 604 PM MDT, a severe thunderstorm was located 7 miles northwest
of Rush, or 33 miles southwest of Limon, moving southeast at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Rush around 620 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3905 10405 3873 10406 3890 10421 3898 10421
3906 10407
TIME...MOT...LOC 0004Z 310DEG 24KT 3893 10415
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PS2 follow-up statements
148
WWUS55 KPUB 090020
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
620 PM MDT Sat Jul 8 2023
COC041-090030-
/O.CON.KPUB.SV.W.0340.000000T0000Z-230709T0030Z/
El Paso CO-
620 PM MDT Sat Jul 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL EL PASO COUNTY...
At 619 PM MDT, a severe thunderstorm was located near Rush, or 33
miles southwest of Limon, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3873 10406 3890 10421 3902 10405
TIME...MOT...LOC 0019Z 310DEG 24KT 3886 10405
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PS829
WWUS55 KPUB 090028
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
628 PM MDT Sat Jul 8 2023
COC041-090038-
/O.EXP.KPUB.SV.W.0340.000000T0000Z-230709T0030Z/
El Paso CO-
628 PM MDT Sat Jul 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EL PASO COUNTY
WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
LAT...LON 3873 10406 3890 10421 3902 10405
TIME...MOT...LOC 0028Z 310DEG 24KT 3882 10399
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:46 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 8, 2:46 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 246 PM MDT Sat Jul 8 2023 .SHORT TERM...(This evening through Sunday) Issued at 244 PM MDT Sat Jul 8 2023 Key messages: 1) Severe thunderstorms possible this evening and overnight across the plains. 2) Drier conditions with only isolated storms at most expected for Sunday. Moist and unstable air mass remains in place along and east of the mountains this afternoon, with surface CAPE running in the 1-2k J/KG range at most locations along and east of I-25. 0-6km shear continues to be impressive as well, with values in the 50-60 kt range over the plains. While early morning cloud cover has kept some modest CINH in place and delayed the onset of convection slightly, radar as of 2 pm was beginning to light up with convection, mainly near the Palmer Divide and north of the Raton Mesa, where updrafts have been given a topographically enhanced boost. Last few runs of the HRRR seem to have a decent handle on convection, as main area of storms east of Denver is expected to dive southward into sern CO late this afternoon/this evening, supported by weak short wave energy dropping southward through CO. Ahead of these storms, both HRRR and NAMnest have trended toward development of some strong discrete cells along the srn I-25 corridor, pushing them eastward across the plains 22z-02z, before main area of convection/organizing MCS drops south 02z-06z. Shear/buoyancy parameters suggest once deep convection develops, supercells with large hail/strong winds are likely, especially just east of the I-25 corridor. Activity will persist past sunset on the plains, before most convection exits the area after midnight. Over the mountains and interior valleys, any convection late this afternoon and evening will be weak/brief, as mid-level dry air continues to spread across the area. On Sunday, moisture lingers across the plains, while mountains and valleys stay dry and breezy. With mid-levels warming and surface cold pool in place across the plains behind departing MCS, it appears at this point we'll have minimal convection across the area, though will maintain some low pops in the Pikes Peak region where various models have hinted at some brief pop-up showers/t-storms late in the day. Max temps will remain warmer than average over the mountains and valleys, while southeast plains stay relatively cool, especially near the KS border where pool of rain cooled air may keep readings in the 70s. .LONG TERM...(Sunday night through Saturday) Issued at 244 PM MDT Sat Jul 8 2023 Key Messages: 1) Dry and hot through about midweek. Isolated thunderstorms possible. 2) More unsettled later this week. Sunday Night-Tuesday... An upper-level ridge will start to build in across the region as we move into the work week, giving us increased temperatures and relatively dry conditions, with some minor variations each day. For Monday, temperatures will be well above normal for most of our area, with the valleys and higher terrain sitting in the high-80s and the plains largely in the 90s. Low level moisture will be somewhat lacking everywhere along and west of the I-25 corridor, but dewpoints do increase quickly heading out closer to the CO-KS border. With some breezy south winds out east, a weak dryline is expected to set up over our eastern plains Monday afternoon. With the moisture axis coupled with a small disturbance moving through overhead, scattered showers and thunderstorms will be possible, likely forming along this axis before moving east into Kansas. The coverage and severity of the potential storms will largely depend on where/how that moisture boundary sets up, so we will see. Tuesday-Wednesday look hot and mostly dry, with temperatures increasing across the CWA. Current forecast does have highs close to 100 across parts of the eastern plains both days, and the valleys will be in the 90s. Will have to be on the lookout for any heat- related impacts and the need for potential highlights moving forward. Thursday Onwards... The ridge will continue to flatten out later this week, with a new upper wave and an associated cold front currently slated to move through sometime on Thursday. This will bring an uptick of thunderstorm coverage late Thursday afternoon into evening, leading to cooler and wetter conditions on Friday and into next weekend. Models are still in disagreement on the timing, do more details will have to be resolved closer to date. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 244 PM MDT Sat Jul 8 2023 At KCOS and KPUB, greatest risk of a tsra at both sites will be in the 22z-02z time period, before bulk of convective activity pushes east 02z-05z. MVFR to brief IFR stratus then returns after 05z-06z, persisting until mid-morning on Sunday. Once clouds clear, expect VFR Sunday afternoon, with lower chances of tsra than the past few days, though some isolated storms will be possible over the higher terrain north and west of KCOS. At KALS, VFR the next 24 hrs with southwest to west winds gusting to 30 until 01-02z, then light winds expected overnight. Not quite as windy on Sunday, though still some sw winds gusting 20-25 kts after 18z-19z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...GARBEROGLIO AVIATION...PETERSEN
Hazardous weather outlook, Jul 8, 11:21 AM MDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1121 AM MDT Sat Jul 8 2023 COZ058>089-093>099-091730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1121 AM MDT Sat Jul 8 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will develop this afternoon across the southeast mountains and adjacent plains. The main risk with thunderstorms will be hail up to around 2 inches in diameter, wind gusts up to 70 mph, and an isolated tornado. Localized flash flooding will be possible under the more intense thunderstorms. The greatest risk for severe thunderstorms will be along and east of I- 25 between 3 PM and 10 PM, however, isolated severe thunderstorms with the potential to produce large hail may linger across the far southeastern plains through 2 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms will remain possible across the plains Sunday and Monday, especially near the Kansas border. The primary hazards with any storm that develops will be large hail and severe winds, though a tornado can not be ruled out. Elevated fire weather conditions are expected over the Continental Divide Region, San Luis Valley and Upper Arkansas River Valley, with gusty southwest winds and low daytime humidities expected. Temperatures will increase this week to above average values, and could lead to a higher heat risk and heat related issues, particularly across the San Luis Valley region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/10
In the hours before
Local storm report, Jul 8, 4:35 PM MDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
435 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 3 NW Schriever AFB 38.84N 104.55W
07/08/2023 M1.00 inch El Paso CO Amateur Radio
&&Local storm report, Jul 8, 4:46 PM MDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
446 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 5 NW Schriever AFB 38.85N 104.59W
07/08/2023 M1.50 inch El Paso CO Amateur Radio
&&Local storm report, Jul 8, 5:28 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
528 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM Hail 3 NNW Schriever AFB 38.83N 104.55W
07/08/2023 E3.00 inch El Paso CO Public
Photo from social media shows hailstones at
least 3 inches in fiameter in the vicinity
of Schriever Space Force Base. Time based on
radar.
&&Special weather statement, Jul 8, 5:31 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
531 PM MDT Sat Jul 8 2023
COZ085-090000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
531 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of central El Paso
County through 600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Colorado Springs, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Security, Peterson
AFB, Security-Widefield and Cimarron Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
&&
LAT...LON 3878 10481 3885 10479 3885 10455 3868 10461
TIME...MOT...LOC 2331Z 290DEG 12KT 3881 10474
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PSLocal storm report, Jul 8, 5:39 PM MDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
539 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM Hail 9 S Ellicott 38.71N 104.38W
07/08/2023 E1.00 inch El Paso CO Public
&&Special weather statement, Jul 8, 5:58 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
558 PM MDT Sat Jul 8 2023
COZ084-085-090030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
558 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northeastern El Paso
County through 630 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Calhan, or 31 miles southwest of Limon, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern El
Paso County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
&&
LAT...LON 3909 10405 3886 10406 3899 10429 3908 10423
TIME...MOT...LOC 2358Z 310DEG 24KT 3901 10416
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:09 PM MDT | Tornado Warning | PUB | Crowley, Otero | 36 min |
| Jul 8, 6:10 PM MDT | Special Weather Statement | PUB | Bent | 35 min |
| Jul 8, 6:21 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 24 min |
| Jul 8, 6:27 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 48 min |
| Jul 8, 6:29 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 8, 6:37 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 38 min |
| Jul 8, 7:00 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 45 min |
| Jul 8, 7:07 PM MDT | Flash Flood Warning | PUB | Crowley, Otero | 3 hr |
| Jul 8, 7:13 PM MDT | Tornado Warning | PUB | Bent, Otero | 32 min |
| Jul 8, 7:19 PM MDT | Special Weather Statement | PUB | Bent | 26 min |
| Jul 8, 7:21 PM MDT | Special Weather Statement | PUB | Crowley | 39 min |
| Jul 8, 7:25 PM MDT | Special Weather Statement | PUB | Teller | 35 min |
| Jul 8, 7:33 PM MDT | Special Weather Statement | PUB | Crowley | 42 min |
| Jul 8, 7:40 PM MDT | Tornado Warning | PUB | Bent, Las Animas, Otero | 35 min |
| Jul 8, 7:47 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero, Pueblo | 43 min |
| Jul 8, 7:49 PM MDT | Special Weather Statement | PUB | Bent | 26 min |
| Jul 8, 8:08 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Jul 8, 8:08 PM MDT | Tornado Warning | PUB | Baca, Bent, Las Animas, Otero | 22 min |
| Jul 8, 8:16 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 44 min |
| Jul 8, 8:18 PM MDT | Special Weather Statement | PUB | Huerfano | 27 min |
| Jul 8, 8:21 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 22 min |
| Jul 8, 8:22 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 22 min |
| Jul 8, 8:24 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jul 8, 8:25 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 37 min |
| Jul 8, 8:35 PM MDT | Tornado Warning | PUB | Baca, Bent, Las Animas | 25 min |
| Jul 8, 8:42 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| Jul 8, 8:52 PM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| Jul 8, 8:56 PM MDT | Tornado Warning | PUB | Baca, Las Animas | 34 min |
| Jul 8, 9:02 PM MDT | Special Weather Statement | PUB | Huerfano | 28 min |
| Jul 8, 9:04 PM MDT | Special Weather Statement | PUB | Bent | 41 min |
| Jul 8, 9:05 PM MDT | Special Weather Statement | PUB | Baca | 40 min |
| Jul 8, 9:25 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Jul 8, 9:27 PM MDT | Special Weather Statement | PUB | Bent | 48 min |
| Jul 8, 9:30 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 60 min |
| Jul 8, 9:49 PM MDT | Special Weather Statement | PUB | Baca | 26 min |
| Jul 8, 10:09 PM MDT | Special Weather Statement | PUB | Bent | 36 min |
| Jul 9, 5:43 PM MDT | Special Weather Statement | PUB | Teller | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.